Thunderstorm Wind, Price
- When
- May 25, 12:00 PM CST
- Where
- Price County, Catawba
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.550, -90.530
Power lines and trees were blown down.
A slow moving frontal system combined with unstable air to produce strong to severe thunderstorms with large hail and damaging winds across northwest Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A slow moving frontal system combined with unstable air to produce strong to severe thunderstorms with large hail and damaging winds across northwest Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 25, 11:21 AM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1221 PM CDT TUE MAY 25 2010 .AVIATION...18Z TAFS. VFR ACROSS NE MN. TSRA EXPECTED TO AFFECT KHYR VCNTY BY 20Z AS COMPLEX MOVES FROM CENTRAL WI NORTHWARD. MVFR VSBYS WITH THE MORE ROBUST CELLS/HEAVY RAIN...BUT SEVERE SHOULD REMAIN TO THE EAST OF KHYR. TSRA WILL NO LONGER PLAY A ROLE AT KHYR AFTER 07Z/26. && .PREV DISCUSSION... /ISSUED 1157 AM CDT TUE MAY 25 2010/ MESOSCALE UPDATE...CONCERNING SEVERE THUNDERSTORM POTENTIAL ACROSS PRICE/IRON/ASHLAND COUNTIES IN NORTHWEST WISCONSIN... ONGOING STRONG THUNDERSTORMS MOVING NORTH AT AROUND 25 MPH BETWEEN EAU CLAIRE AND WISCONSIN RAPIDS IN CENTRAL/SOUTHWEST WISCONSIN HAVE EXHIBITED A SLOW INCREASE IN ORGANIZATION AND STRENGTH OVER THE PAST COUPLE OF HOURS WITH 50+ DBZ CORES ABOVE 40 KFT AND AT LEAST SOME EVIDENCE OF WEAK LOW LEVEL COLD POOL DEVELOPMENT/ORGANIZATION PER THE KARX RADAR IN THE PAST 45 MINUTES. AIRMASS TO THE NORTH OF THIS ACTIVITY HAS BECOME VERY UNSTABLE WITH TEMPS IN THE MID 80S/DEWPOINTS IN THE LOWER 70S..AND SPC OBJECTIVE ANALYSIS PLACES AN AXIS OF MEAN-LAYER CAPE APPROACHING 3000 J/KG FROM PRICE COUNTY NNEWD TO THE MICHIGAN UPPER PENINSULA. IT APPEARS AS THOUGH THE ONGOING THUNDERSTORMS WILL CONTINUE TO PROPAGATE/DEVELOP NORTHWARD INTO PORTIONS OF PRICE/IRON/ASHLAND COUNTIES AND PERHAPS ADJACENT AREAS OF LAKE SUPERIOR THROUGH 2-3 PM THIS AFTERNOON. WHILE INSTABILITY IS ROBUST..DEEP LAYER WIND SHEAR IS CURRENTLY RATHER WEAK IN THE 20-25 KT RANGE OVER CENTRAL AND SOUTHERN WISCONSIN. HOWEVER..DEEP LAYER SHEAR DOES INCREASE SOMEWHAT ACROSS NORTHERN WISCONSIN..INTO THE 30-35 KNOT RANGE ALONG THE SOUTH SHORE OF LAKE SUPERIOR. THE WEAKNESS IN DEEP LAYER SHEAR MAY ACT TO SOMEWHAT LIMIT ORGANIZED SEVERE THREAT..BUT MAGNITUDE OF INSTABILITY SHUD STILL SUPPORT PULSEY-TYPE AND/OR SMALL CLUSTERS OF MULTICELL STORMS BRIEFLY REACHING SEVERE LEVELS..ESPECIALLY AFTER 1 PM AS STORMS MOVE/DEVELOP NORTHWARD INTO SOMEWHAT BETTER SHEAR. WIND THREAT MAY ALSO BE ENHANCED A BIT IF OUTFLOW/COLD POOL CONTINUES TO ORGANIZE AND STRENGTHEN. PRIMARY THREATS APPEAR TO BE 60-70 MPH WINDS AND HAIL UP TO AROUND THE SIZE OF PING PONG BALLS AS STORMS BEGIN TO AFFECT THE PHILLIPS AREA BETWEEN 1230 AND 1 PM. && .POINT TEMPS/POPS... DLH 57 75 50 75 / 40 20 10 10 INL 54 77 46 73 / 10 0 10 10 BRD 56 79 51 77 / 10 10 10 10 HYR 62 78 54 75 / 60 40 10 10 ASX 60 75 52 73 / 60 40 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...GRANING AVIATION...GSF
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1152 AM CDT TUE MAY 25 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261700- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1152 AM CDT TUE MAY 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT...MAINLY OVER NORTHERN WISCONSIN. A FEW STORMS WILL BE CAPABLE OF BRIEFLY PRODUCING DAMAGING HAIL AND WIND. THE MOST LIKELY TIME FOR STRONG TO SEVERE STORMS IS ROUGHLY FROM 1 PM TO 10 PM. ELSEWHERE...STORMS ARE EXPECTED TO GENERALLY REMAIN BELOW SEVERE LEVELS...BUT WIND GUSTS UP TO 45 MPH... SMALL HAIL...HEAVY DOWNPOURS AND FREQUENT LIGHTNING CAN BE EXPECTED. LOCALIZED FOG WILL LINGER NEAR THE DULUTH HARBOR...GRADUALLY DISSIPATING THROUGH THE EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF NORTHERN WISCONSIN WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT... ESPECIALLY ACROSS NORTHERN WISCONSIN. LSZ121-140>148-261700- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1152 AM CDT TUE MAY 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT LINGERING FOG OVER THE NEARSHORE WATERS OF LAKE SUPERIOR...FROM THE TWIN PORTS...TO SILVER BAY...AND GRAND MARAIS...WILL GRADUALLY DISSIPATE THROUGH THE EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GRANING MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1242 PM CDT TUE MAY 25 2010
WIZ009-251800-
PRICE-
1242 PM CDT TUE MAY 25 2010
...STRONG THUNDERSTORMS MOVING INTO PRICE COUNTY...
AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF OGEMA...MOVING NORTHWEST AT 20
MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
SPIRIT...
OGEMA...
PRENTICE...
BRANTWOOD...
CATAWBA...
PHILLIPS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4581 9063 4596 9022 4596 9003 4539 9003
4538 9005 4537 9062
MILLERThe Duluth radar (KDLH), 193 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Power lines and trees were blown down.
Strong winds were also reported in addition to the hail.
Some trees were reported blown down.
Gusty winds blew down some tree limbs, in addition to the hail.
Tree limbs were blown down in Butternut and Park Falls due to strong wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235778, 235770, 235771, 235772, 235779, 235774, 235775.